Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A class of second order difference approximations for solving space fractional diffusion equations


Authors: WenYi Tian, Han Zhou and Weihua Deng
Journal: Math. Comp. 84 (2015), 1703-1727
MSC (2010): Primary 26A33, 65L12, 65L20
DOI: https://doi.org/10.1090/S0025-5718-2015-02917-2
Published electronically: January 6, 2015
MathSciNet review: 3335888
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A class of second order approximations, called the weighted and shifted Grünwald difference (WSGD) operators, are proposed for Riemann-Liouville fractional derivatives, with their effective applications to numerically solving space fractional diffusion equations in one and two dimensions. The stability and convergence of our difference schemes for space fractional diffusion equations with constant coefficients in one and two dimensions are theoretically established. Several numerical examples are implemented to test the efficiency of the numerical schemes and confirm the convergence order, and the numerical results for variable coefficients problem are also presented.


References [Enhancements On Off] (What's this?)

  • [1] E. Barkai, CTRW pathways to the fractional diffusion equation, Chem. Phys. 284 (2002) 13-27
  • [2] Cem Çelik and Melda Duman, Crank-Nicolson method for the fractional diffusion equation with the Riesz fractional derivative, J. Comput. Phys. 231 (2012), no. 4, 1743-1750. MR 2876585, https://doi.org/10.1016/j.jcp.2011.11.008
  • [3] Raymond H. Chan, Toeplitz preconditioners for Toeplitz systems with nonnegative generating functions, IMA J. Numer. Anal. 11 (1991), no. 3, 333-345. MR 1118960 (92f:65041), https://doi.org/10.1093/imanum/11.3.333
  • [4] Raymond Hon-Fu Chan and Xiao-Qing Jin, An Introduction to Iterative Toeplitz Solvers, Fundamentals of Algorithms, vol. 5, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2007. MR 2376196 (2008k:65001)
  • [5] A.V. Chechkin, R. Goreno, I.M. Sokolov, Retarding subdiffusion and accelerating superdiffusion governed by distributed-order fractional diffusion equations, Phys. Rev. E. 66 (2002) 046129
  • [6] Minghua Chen and Weihua Deng, A second-order numerical method for two-dimensional two-sided space fractional convection diffusion equation, Appl. Math. Model. 38 (2014), no. 13, 3244-3259. MR 3207518, https://doi.org/10.1016/j.apm.2013.11.043
  • [7] Jim Douglas Jr. and Seongjai Kim, Improved accuracy for locally one-dimensional methods for parabolic equations, Math. Models Methods Appl. Sci. 11 (2001), no. 9, 1563-1579. MR 1872682 (2002i:65083), https://doi.org/10.1142/S0218202501001471
  • [8] Vincent J. Ervin and John Paul Roop, Variational formulation for the stationary fractional advection dispersion equation, Numer. Methods Partial Differential Equations 22 (2006), no. 3, 558-576. MR 2212226 (2006m:65265), https://doi.org/10.1002/num.20112
  • [9] Rudolf Gorenflo and Francesco Mainardi, Random walk models for space-fractional diffusion processes, Fract. Calc. Appl. Anal. 1 (1998), no. 2, 167-191. MR 1656314 (99m:60117)
  • [10] Natalia Krepysheva, Liliana Di Pietro, and Marie-Christine Néel, Space-fractional advection-diffusion and reflective boundary condition, Phys. Rev. E (3) 73 (2006), no. 2, 021104, 9. MR 2224791 (2007c:35086), https://doi.org/10.1103/PhysRevE.73.021104
  • [11] Alan J. Laub, Matrix Analysis for Scientists & Engineers, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2005. MR 2128817
  • [12] Mark M. Meerschaert and Charles Tadjeran, Finite difference approximations for fractional advection-dispersion flow equations, J. Comput. Appl. Math. 172 (2004), no. 1, 65-77. MR 2091131 (2005h:65138), https://doi.org/10.1016/j.cam.2004.01.033
  • [13] Mark M. Meerschaert and Charles Tadjeran, Finite difference approximations for two-sided space-fractional partial differential equations, Appl. Numer. Math. 56 (2006), no. 1, 80-90. MR 2186432 (2006j:65244), https://doi.org/10.1016/j.apnum.2005.02.008
  • [14] Ralf Metzler and Joseph Klafter, The random walk's guide to anomalous diffusion: a fractional dynamics approach, Phys. Rep. 339 (2000), no. 1, 77. MR 1809268 (2001k:82082), https://doi.org/10.1016/S0370-1573(00)00070-3
  • [15] Kenneth S. Miller and Bertram Ross, An Introduction to the Fractional Calculus and Fractional Differential Equations, A Wiley-Interscience Publication, John Wiley & Sons Inc., New York, 1993. MR 1219954 (94e:26013)
  • [16] D.C. Negrete, B.A. Carreras, V.E. Lynch, Front Dynamics in Reaction-Diffusion Systems with Levy Flights: A Fractional Diffusion Approach, Phys. Rev. Lett. 91 (2003) 018302
  • [17] Manuel Duarte Ortigueira, Riesz potential operators and inverses via fractional centred derivatives, Int. J. Math. Math. Sci. , posted on (2006), Art. ID 48391, 12. MR 2251718 (2007f:31007), https://doi.org/10.1155/IJMMS/2006/48391
  • [18] D. W. Peaceman and H. H. Rachford Jr., The numerical solution of parabolic and elliptic differential equations, J. Soc. Indust. Appl. Math. 3 (1955), 28-41. MR 0071874 (17,196d)
  • [19] Igor Podlubny, Fractional Differential Equations, An Introduction to Fractional Derivatives, Fractional Differential Equations, to Methods of Their Solution and some of Their Applications, Mathematics in Science and Engineering, vol. 198, Academic Press Inc., San Diego, CA, 1999. MR 1658022 (99m:26009)
  • [20] Alfio Quarteroni and Alberto Valli, Numerical Approximation of Partial Differential Equations, Springer Series in Computational Mathematics, vol. 23, Springer-Verlag, Berlin, 1994. MR 1299729 (95i:65005)
  • [21] Alfio Quarteroni, Riccardo Sacco, and Fausto Saleri, Numerical Mathematics, 2nd ed., Texts in Applied Mathematics, vol. 37, Springer-Verlag, Berlin, 2007. MR 2265914 (2007f:65001)
  • [22] Jinggang Qin and Tongke Wang, A compact locally one-dimensional finite difference method for nonhomogeneous parabolic differential equations, Int. J. Numer. Methods Biomed. Eng. 27 (2011), no. 1, 128-142. MR 2791881 (2012d:65171), https://doi.org/10.1002/cnm.1299
  • [23] W. R. Schneider and W. Wyss, Fractional diffusion and wave equations, J. Math. Phys. 30 (1989), no. 1, 134-144. MR 974464 (89m:45017), https://doi.org/10.1063/1.528578
  • [24] E. Sousaa, C. Li, A weighted finite difference method for the fractional diffusion equation based on the Riemann-Liouville derivative, (2011), arXiv:1109.2345 [math.NA]
  • [25] Z. Z. Sun, Numerical Methods of Partial Differential Equations (in Chinese), Science Press, Beijing (2005)
  • [26] Charles Tadjeran, Mark M. Meerschaert, and Hans-Peter Scheffler, A second-order accurate numerical approximation for the fractional diffusion equation, J. Comput. Phys. 213 (2006), no. 1, 205-213. MR 2203439 (2006j:65253), https://doi.org/10.1016/j.jcp.2005.08.008
  • [27] Charles Tadjeran and Mark M. Meerschaert, A second-order accurate numerical method for the two-dimensional fractional diffusion equation, J. Comput. Phys. 220 (2007), no. 2, 813-823. MR 2284325 (2008a:65159), https://doi.org/10.1016/j.jcp.2006.05.030
  • [28] Q. Yang, F. Liu, and I. Turner, Numerical methods for fractional partial differential equations with Riesz space fractional derivatives, Appl. Math. Model. 34 (2010), no. 1, 200-218. MR 2566688 (2010j:65206), https://doi.org/10.1016/j.apm.2009.04.006
  • [29] Cai Hua Wang and Tong Ke Wang, Extended locally one-dimensional finite difference and finite element schemes for nonhomogeneous parabolic differential equations with nonhomogeneous boundary conditions, Numer. Math. J. Chinese Univ. 28 (2006), no. 2, 138-150 (Chinese, with English summary). MR 2295134 (2008e:65269)
  • [30] Fuzhen Zhang, Matrix Theory, Basic Results and Techniques, 2nd ed., Universitext, Springer, New York, 2011. MR 2857760 (2012h:15001)
  • [31] Han Zhou, WenYi Tian, and Weihua Deng, Quasi-compact finite difference schemes for space fractional diffusion equations, J. Sci. Comput. 56 (2013), no. 1, 45-66. MR 3049942, https://doi.org/10.1007/s10915-012-9661-0

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 26A33, 65L12, 65L20

Retrieve articles in all journals with MSC (2010): 26A33, 65L12, 65L20


Additional Information

WenYi Tian
Affiliation: School of Mathematics and Statistics, Lanzhou University, Lanzhou 730000, People’s Republic of China
Email: twymath@gmail.com

Han Zhou
Affiliation: School of Mathematics and Statistics, Lanzhou University, Lanzhou 730000, People’s Republic of China
Email: zhouh2010@lzu.edu.cn

Weihua Deng
Affiliation: School of Mathematics and Statistics, Lanzhou University, Lanzhou 730000, People’s Republic of China
Address at time of publication: Department of Mathematics, Hong Kong Baptist University, Hong Kong, P.R. China – and – Department of Mathematics, Utrecht University, Utrecht, the Netherlands
Email: dengwh@lzu.edu.cn

DOI: https://doi.org/10.1090/S0025-5718-2015-02917-2
Keywords: Riemann-Liouville fractional derivative, Fractional diffusion equation, Weighted and shifted Gr\"unwald difference (WSGD) operator
Received by editor(s): January 28, 2012
Received by editor(s) in revised form: March 7, 2012, February 5, 2013, and November 14, 2013
Published electronically: January 6, 2015
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society